Seizures in patients receiving concomitant antimuscarinics and acetylcholinesterase inhibitor.Pharmacotherapy. 1998 Sep-Oct; 18(5):1129-32.P
Seizures occurred in two patients with probable Alzheimer's disease who were receiving long-term treatment with metrifonate, an irreversible acetylcholinesterase inhibitor. In both patients seizures were associated with discontinuation of short-term agents with high antimuscarinic properties. Hence, abrupt discontinuation of antimuscarinics or anticholinergics with high antimuscarinic properties in patients receiving long-term acetylcholinesterase inhibition therapy may be associated with a reduction of seizure threshold. With increasing administration of acetylcholinesterase inhibitors for patients with Alzheimer's disease, practitioners should be aware of the potential for drug-drug interactions and other complications. In general, it is good medical practice to avoid concomitant administration with centrally acting anticholinergic agents.